Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 267, NWS Mobile, AL

August 25, 2008Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 25, 2008, 7:24 AM CDT for Mobile County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2008, 7:24 AM CDT (12:24 UTC)
Expired
Aug 25, 2008, 8:15 AM CDT
In force
51 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Mobile County, AL

The radar

The Mobile radar (KMOB), 42 km from the middle of the area, began a volume at 12:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 1:10 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 0.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
475 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 251224
SVRMOB
ALC097-251315-
/O.NEW.KMOB.SV.W.0267.080825T1224Z-080825T1315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
724 AM CDT MON AUG 25 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MOBILE COUNTY IN SOUTHWEST ALABAMA...
  THIS INCLUDES THE CITY OF DAUPHIN ISLAND...

* UNTIL 815 AM CDT

* AT 722 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS OVER 60
  MPH.  THIS STORM WAS 10 MILES WEST OF WEST END OF DAUPHIN ISLAND...
  OR ABOUT 12 MILES SOUTHEAST OF PASCAGOULA...MOVING NORTHEAST AT 46
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST END OF DAUPHIN ISLAND BY 735 AM CDT...
  7 MILES SOUTHEAST OF BAYOU LA BATRE AND 8 MILES NORTHWEST OF SAND
  ISLAND BY 745 AM CDT...
  DELCHAMPS...6 MILES NORTHWEST OF DAUPHIN ISLAND AND 7 MILES
  NORTHWEST OF EAST END OF DAUPHIN ISLAND BY 750 AM CDT...
  8 MILES SOUTHEAST OF SOUTH ORCHARD BY 755 AM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CDT MONDAY MORNING FOR
SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA.

LAT...LON 3024 8808 3024 8832 3025 8832 3029 8812
      3030 8812 3033 8815 3021 8838 3022 8839
      3033 8824 3037 8827 3034 8820 3035 8819
      3036 8819 3036 8820 3038 8825 3039 8834
      3036 8839 3037 8839 3050 8816 3020 8804
TIME...MOT...LOC 1224Z 244DEG 40KT 3022 8843

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 6:00 AM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 25, 6:00 AM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT MON AUG 25 2008

.SHORT TERM TODAY AND TONIGHT...THE CENTER OF TROPICAL DEPRESSION
FAY LOCATED ABOUT 40 MILES SOUTHEAST OF JACKSON MISSISSIPPI WILL
GRADUALLY MOVE NORTHEAST THROUGH TONIGHT. SHOWERS AND SCATTERED
THUNDERSTORMS WILL OCCUR TODAY TO THE EAST OF THE CENTER (ACROSS OUR
ENTIRE CWA). CELL MOTION IN FAYS EASTERN RAIN BANDS OVER NORTHWEST
FLORIDA AND SOUTH CENTRAL AND SOUTHWEST ALABAMA WILL BE TO THE
NORTH...WHERE AN ISOLATED TORNADO THREAT WILL OCCUR WITH THE
STRONGER PULSING STORMS. TORNADO WATCH REMAINS IN EFFECT UNTIL 900
PM FOR OUR AL AND FL ZONES WHERE 0-1KM HELICITY VALUES BETWEEN 75
AND 150 M2/S2 AND SURFACE BASED CAPES BETWEEN 500 AND 1500 J/KG
EXISTS. TRAINING OF SHOWERS AND THUNDERSTORMS WILL RESULT IN
LOCALIZED FLOODING. IN ADDITION...TIDES WILL CONTINUE TO RUN ABOUT 2
TO 3 FEET ABOVE NORMAL TODAY DUE TO A STRONG SOUTH WIND...RESULTING
IN SOME MINOR COASTAL FLOODING. HIGH BREAKERS AT THE BEACHES WILL
ALSO CREATE A HIGH RISK OF RIP CURRENTS TODAY AND TONIGHT ALONG THE
SURF BEACHES OF ALABAMA AND THE WESTERN FLORIDA PANHANDLE...AND
MINOR BEACH EROSION. /22

&&

.LONG TERM TUESDAY THROUGH MONDAY...T.D. FAY WILL CONTINUE TO
SLOWLY MOVE NORTHEAST THROUGH MID WEEK. WILL KEEP AT LEAST LIKELY
POPS IN THE FORECAST THROUGH TUESDAY...TAPERING OFF TO SCATTERED ON
WEDNESDAY. THE REMAINDER OF THE FORECAST WILL MOSTLY BE DRY TO
ISOLATED COVERAGE. TEMPS WILL CONTINUE TO RUN NEAR NORMAL THROUGH
THE EXTENDED...BUT CLEARER SKIES WEDNESDAY NIGHT AND THURSDAY NIGHT
COULD ALLOW INLAND LOWS TO DIP ABOUT 3 TO 4 DEGREES BELOW NORMAL. /22

&&

.MARINE...THE BROAD CENTER OF TROPICAL DEPRESSION FAY REMAINS NEARLY
STATIONARY OVER SOUTH CENTRAL MISSISSIPPI. FAY WILL CONTINUE TO BRING
A STRONG SOUTHERLY WIND FLOW OF 20 TO 30 KNOTS TO THE COASTAL WATERS
THROUGH AT LEAST TUESDAY. WINDS AND SEAS WILL BE HIGHER IN AND NEAR
BANDS OF SHOWERS AND THUNDERSTORMS...WITH ISOLATED TORNADOES POSSIBLE
THIS MORNING. SEAS WILL CONTINUE TO BUILD TO 6 TO 9 FEET...AND TIDES
WILL RUN ABOUT 2 TO 3 FEET ABOVE NORMAL TODAY. /22

&&

.AVIATION 12Z TAF ISSUANCE...THE CENTER OF TROPICAL DEPRESSION FAY
LOCATED ABOUT 40 MILES SOUTHEAST OF JACKSON MISSISSIPPI WILL
GRADUALLY MOVE NORTHEAST THROUGH TONIGHT. THIS WILL RESULT IN MOSTLY
IFR CONDITIONS FOR CEILINGS THROUGH THE PERIOD...WITH PERIODS OF
MODERATE TO HEAVY RAIN. A SOUTHERLY WIND OF 15 TO 20 KNOTS WILL
PERSIST THROUGHOUT THE DAY...WITH OCCASIONAL GUSTY CROSS WINDS AT
SOME AIRPORT RUNWAYS...A LOW LEVEL WIND SHEAR. /22

&&

.FIRE WEATHER...TD FAY WILL CONTINUE TO SLOWLY WEAKEN AS IT MEANDERS
AROUND OVER SOUTHERN MISSISSIPPI INTO TUESDAY. RESULT IS STRONG
SOUTH TO SOUTHWESTERLY LOW LEVEL FLOW CREATING HIGH DISPERSIONS INTO
MONDAY NIGHT. BAND OF RAIN ARE EXPECTED TO SETUP OVER THE
AREA...BRINGING SOME AREAS HIGH AMOUNTS OF RAIN...WHILE OTHERS MAY
SEE VERY LITTLE. MID WEEK ON...EVERYTHING IS SHAPING UP TO RETURN TO
NORMAL. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      84  73  86  73 / 100  70  70  30
PENSACOLA   84  75  85  74 / 100  70  70  40
DESTIN      83  77  84  76 / 100  70  70  40
EVERGREEN   83  71  84  71 / 100  70  70  30
WAYNESBORO  83  70  87  69 / 100  60  50  30
CAMDEN      83  70  84  71 / 100  80  70  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
     BUTLER...CHOCTAW...CLARKE...CONECUH...COVINGTON...
     CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER MOBILE...
     MONROE...UPPER BALDWIN...UPPER MOBILE...WASHINGTON...AND
     WILCOX.

FL...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
     COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...
     INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA ROSA.

MS...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
     GEORGE...GREENE...PERRY...STONE...AND WAYNE.

GM...SMALL CRAFT ADVISORY UNTIL 4 AM TUESDAY FOR THE FOLLOWING
     ZONES: MOBILE BAY.

     SMALL CRAFT ADVISORY UNTIL 1 AM WEDNESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
     NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
     20 NM...WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60
     NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20
     TO 60 NM.

&&
Hazardous weather outlook, Aug 25, 6:20 AM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
620 AM CDT MON AUG 25 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-261800-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
620 AM CDT MON AUG 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

...ISOLATED TORNADOES POSSIBLE TODAY...
...HEAVY RAIN THREAT CONTINUES...
...COASTAL FLOODING POSSIBLE MOBILE BAY REGION THIS MORNING...
...HIGH RISK OF DANGEROUS RIP CURRENTS ALONG THE BEACHES...

A STRONG FEEDER BAND ASSOCIATED WITH TROPICAL DEPRESSION FAY WILL
CONTINUE TO SPREAD SHOWERS AND THUNDERSTORMS ACROSS MUCH OF
SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE THROUGH MOST OF
THE DAY TODAY...ESPECIALLY THIS MORNING. THE ENTIRE BAND OF SHOWERS
AND STORMS WILL BE MOVING EAST AT 10 TO 15 MPH ACROSS SOUTHWEST
ALABAMA AND THE WESTERN FLORIDA PANHANDLE...BUT HAS ALREADY MOVED
EAST OF INTERIOR SECTIONS OF SOUTHEAST MISSISSIPPI. INDIVIDUAL
STRONG STORMS WITHIN THE FEEDER BAND WILL BE MOVING NORTH AT 30 TO
35 MPH. ANY OF THE STRONGER STORMS WILL WILL BE CAPABLE OF PRODUCING
WIND GUSTS OF 35 TO 45 MPH...AS WELL AS SHORT LIVED TORNADOES. A
TORNADO WATCH IS IN EFFECT FOR SOUTHWEST ALABAMA AND THE WESTERN
FLORIDA PANHANDLE THROUGH 900 AM THIS MORNING.

HEAVY RAINFALL IS ALSO LIKELY TODAY. PARTS OF MOBILE AND BALDWIN
COUNTIES RECEIVED UP TO 3 INCHES OF RAINFALL BETWEEN MIDNIGHT AND
500 AM THIS MORNING...AND AN ADDITIONAL 2 TO 4 INCHES IS POSSIBLE
ACROSS THOSE SAME AREAS...WHERE A FLASH FLOOD WARNING IS IN EFFECT.
MUCH OF THE REMAINDER OF SOUTHWEST ALABAMA AND THE WESTERN FLORIDA
PANHANDLE WILL LIKELY RECEIVE 2 TO 4 INCHES OF RAINFALL TODAY.
RAINFALL ACROSS SOUTHEAST MISSISSIPPI WILL GENERALLY BE AROUND 1
INCH TODAY. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS
EVENING...AND ADDITIONAL FLASH FLOOD WARNINGS WILL BE POSSIBLE.

TIDES ARE RUNNING 3 TO 4 FEET ABOVE NORMAL THIS MORNING ALONG
COASTAL SECTIONS OF MOBILE BAY...AND COASTAL FLOODING IS OCCURRING.
THE HIGHWAY 90/98 CAUSEWAY IS REPORTED TO BE UNDER WATER. SOME
FLOODING HAS ALSO BEEN REPORTED ALONG THE TIDAL CREEKS OFF NORTHERN
MOBILE BAY...INCLUDING BAYOU SARA.

OFFSHORE...MARINERS WILL EXPERIENCE HAZARDOUS CONDITIONS WITH WINDS
20 TO 30 KNOTS AND HIGH SEAS...UP TO 8 FEET. DANGEROUS RIP CURRENTS
CAN BE EXPECTED ALONG AREA GULF BEACHES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE RISK OF DANGEROUS RIP CURRENTS CONTINUES FOR AREA BEACHES ON
TUESDAY.

THE LATEST GUIDANCE SUGGESTS THAT FAYS REMNANT LOW WILL DRIFT TOWARD
THE NORTHEAST ON TUESDAY...WHICH WILL SHIFT THE THREAT FOR HEAVY
RAIN ON THE EAST SIDE OF THE CIRCULATION FURTHER EAST ACROSS CENTRAL
ALABAMA ON TUESDAY...THEN CONTINUE TO LIFT NORTHEAST AWAY FROM THE
REGION DURING THE MIDDLE AND LATE PART OF THE WEEK. WITH THIS...THE
HEAVY RAINFALL ASSOCIATED WITH FAY WILL FINALLY END ACROSS THE BY
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER OPERATIONS MAY BE REQUIRED TODAY DUE TO THE THREAT OF
ISOLATED TORNADOES AND HEAVY RAINFALL.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 10:39 PM CDTSpecial Marine WarningMOB111 min
Aug 24, 11:58 PM CDTFlash Flood WarningMOBBaldwin, Mobile5 hr
Aug 25, 12:38 AM CDTSpecial Marine WarningMOB112 min
Aug 25, 1:00 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile45 min
Aug 25, 1:49 AM CDTSevere Thunderstorm WarningMOBBaldwin, Clarke, Escambia, Monroe56 min
Aug 25, 1:59 AM CDTTornado WarningMOBBaldwin46 min
Aug 25, 2:27 AM CDTTornado WarningMOBBaldwin18 min
Aug 25, 2:40 AM CDTSpecial Marine WarningMOB110 min
Aug 25, 3:02 AM CDTTornado WarningMOBBaldwin, Clarke, Monroe20 min
Aug 25, 3:43 AM CDTTornado WarningMOBConecuh, Escambia14 min
Aug 25, 4:10 AM CDTTornado WarningMOBMonroe50 min
Aug 25, 4:28 AM CDTTornado WarningMOBCovington47 min
Aug 25, 4:31 AM CDTSpecial Marine WarningMOB104 min
Aug 25, 4:58 AM CDTTornado WarningMOBCovington47 min
Aug 25, 5:07 AM CDTCoastal Flood WarningMOB12 hr
Aug 25, 5:20 AM CDTTornado WarningMOBWashington40 min
Aug 25, 5:23 AM CDTTornado WarningMOBCovington52 min
Aug 25, 5:34 AM CDTFlash Flood WarningMOBBaldwin, Mobile3 hr
Aug 25, 5:40 AM CDTTornado WarningMOBCovington50 min
Aug 25, 5:57 AM CDTSevere Thunderstorm WarningMOBButler, Crenshaw63 min
Aug 25, 6:14 AM CDTSpecial Marine WarningMOB91 min
Aug 25, 6:17 AM CDTSpecial Marine WarningMOB118 min
Aug 25, 6:28 AM CDTTornado WarningMOBCovington32 min
Aug 25, 6:32 AM CDTTornado WarningMOBCrenshaw43 min
Aug 25, 6:39 AM CDTSevere Thunderstorm WarningMOBButler, Covington, Crenshaw51 min
Aug 25, 6:46 AM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Covington, Crenshaw44 min
Aug 25, 7:31 AM CDTSevere Thunderstorm WarningMOBCrenshaw44 min
Aug 25, 8:06 AM CDTSpecial Marine WarningMOB114 min
Aug 25, 8:23 AM CDTFlash Flood WarningMOBBaldwin, Mobile3 hr
Aug 25, 9:08 AM CDTRiver Flood WarningMOBMobile16 hr
Aug 25, 9:49 AM CDTSevere Thunderstorm WarningMOBEscambia41 min
Aug 25, 10:04 AM CDTSpecial Marine WarningMOB86 min
Aug 25, 10:30 AM CDTSevere Thunderstorm WarningMOBConecuh, Covington, Escambia45 min
Aug 25, 11:27 AM CDTSpecial Marine WarningMOB48 min
Aug 25, 12:08 PM CDTCoastal Flood WatchMOB15 hr
Aug 25, 12:21 PM CDTSevere Thunderstorm WarningMOBCovington, Crenshaw39 min
Aug 25, 12:42 PM CDTTornado WarningMOBCovington, Crenshaw33 min
Aug 25, 1:12 PM CDTSevere Thunderstorm WarningMOBCovington, Crenshaw23 min
Aug 25, 1:16 PM CDTSevere Thunderstorm WarningMOBCrenshaw44 min
Aug 25, 1:18 PM CDTFlash Flood WarningMOBCrenshaw3 hr
Aug 25, 5:11 PM CDTTornado WarningMOBButler, Conecuh, Covington34 min
Aug 25, 5:42 PM CDTTornado WarningMOBButler, Covington, Crenshaw25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.